Alert archive / Minnesota / Special Weather Statements in 2019
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 18, 2019, 3:21 PM CDT for Lake of the Woods County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2019, 3:21 PM CDT (20:21 UTC)
- Expired
- Jul 18, 2019, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
County Lake of the Woods County, MN
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
449
WWUS83 KFGF 182021
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Thu Jul 18 2019
MNZ006-182045-
Lake Of The Woods MN-
321 PM CDT Thu Jul 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE OF THE WOODS
COUNTY UNTIL 345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angle Inlet moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Penasse around 330 PM CDT.
Oak Island, Garden Island State Recreation Area and Flag Island
around 335 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4937 9513 4935 9507 4936 9501 4937 9499
4937 9495 4933 9486 4932 9481 4929 9482
4914 9478 4915 9515 4938 9515
TIME...MOT...LOC 2021Z 266DEG 32KT 4925 9505
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:49 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 18, 12:49 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1249 PM CDT Thu Jul 18 2019 .UPDATE... Issued at 1243 PM CDT Thu Jul 18 2019 Sky cover lingering longer across southern valley may complicate timing of initiation. Very light returns on radar associated with possible virga (can't rule out sprinkles with that). Still not a lot of confidence on coverage for thunderstorms this afternoon/evening, but there is a clearing trend in some areas could could help destabilization. Westerly winds beginning to shift and increase in our western CWA could start to enhance convergence near trough axis in the RRV, so just need to get some better clearing in our south where higher Tds are in place. UPDATE Issued at 1006 AM CDT Thu Jul 18 2019 Showers/embedded weak thunderstorms still progressing through Lake of the Woods/Roseau areas with a few light showers further east along International Border and upstream of Jamestown struggling to hold together as the move towards our CWA. Best synoptic forcing is still in Canada with smaller scale features responsible for current activity (which is expected to end by midday). CAMs still showing potential for isolated thunderstorm development along convergence zone advertised to extend from far northwest MN into southeast ND. Tds in the mid to upper 60s are in place in the areas, however west-southwest BL flow is bringing slightly lower Tds eastward. Assuming we have enough clearing from morning cloud cover, low level lapse rates and instability should increase. Mid level lapse rates are unimpressive which favors diurnally driven activity. Deep shear is good through this evening, but this is a conditional severe threat. We need to destabilize and weaken ML CINh, and convergence needs to be deep enough to aid in initiation. UPDATE Issued at 644 AM CDT Thu Jul 18 2019 There has been a relatively nice bowing type element associated with the wave moving through the central FA. However, the structure was not quite there for really strong winds at the surface. Did see some 30 to 40 mph winds associated with it from Cooperstown to Mayville to south of Crookston. It is currently headed toward Fosston and Bemidji. Once this moves through, that may be it for precipitation until potentially the afternoon again. && .SHORT TERM...(Today and tonight) Issued at 401 AM CDT Thu Jul 18 2019 Currently have three distinct areas of showers and thunderstorms lined up across southern North Dakota, one over the southern Red River Valley, another moving into the Valley City to Litchville corridor, and another south of Bismarck. Otherwise there is a lone area north of Cando. Not expecting any of this activity to be severe, but winds could be close across western Barnes down toward Lisbon. The Jamestown airport had a 52 knot wind gust as this line came through. However, the line itself is moving at about 40 mph or so and appears to be weakening, so think the Jamestown report was a dying cell. Other nearby wind gusts have been more in the 40 mph or so range. Not sure how long any of this activity will linger through sunrise and thereafter. Models are generally not handling it very well. Think it will mainly affect areas south of the highway 2 corridor early this morning. Whether it holds together into mid morning, confidence is pretty low. There is quite a bit of convective debris cloud cover across the area, extending all the way back into western North Dakota. However this should thin by late morning into the afternoon, allowing decent heating to occur. High temperatures should be a little warmer than yesterday, with the humidity still in place. Better heat and humidity will be located over southern Minnesota, where the low level jet has aided storms there early this morning. Like yesterday, there is decent effective shear this afternoon, but weak surface convergence/boundaries. Therefore confidence in much thunder redevelopment today is low. All said, the suite of high resolution models differ on potential outcomes today. However, some of them show a window from mid afternoon into the early evening for some thunder. Several of these solutions show better chances for this being across southeast North Dakota into adjacent areas of west central Minnesota. HREF 24 hour hail probability actually favors northwest and north central Minnesota. SREF calibrated severe thunderstorm products also favor northwest and north central Minnesota. This is likely the reason the SPC day 1 convective outlook has a broadbrushed marginal risk over most of the FA today. Think this risk should be done by mid evening tonight. .LONG TERM...(Friday through Wednesday) Issued at 401 AM CDT Thu Jul 18 2019 Models have been showing another weak impulse across the southern half of the FA on Friday. Forecast has been carrying a low chance for pcpn in that area, so left as is for now. Friday night through Saturday night...Mid level instability is forecast over the far southeast zones and will be moving out of the forecast area on 00Z Sat. The rest of the area will be quite stable. Model differences are already showing up this time period with the ECMWF the faster solution compared to the GFS. THe GFS drops some precip over the northern zones Sat night with a short wave trough moving through. The ECMWF was farther east. Sunday to Wednesday...Upper air pattern amplifies this period. Zonal flow across the International border will become more meridional. Upper level ridge will build from NM/AZ area to the ALTA/SASK area. Short waves can be expected in the northwest flow aloft but may be farther east. Little or no precip is forecast after Sun. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1249 PM CDT Thu Jul 18 2019 VFR conditions should prevail through the TAF period across eastern ND and northwest MN, though periods of CU in the 5-7 KFT AGL range are expected this afternoon/evening before sunrise. Thunderstorms can't be ruled out from KFAR to KTVF and east, but coverage will be low through this evening. Another round of showers/embedded thunderstorms may move west to east across the region late tonight into tomorrow with a cold front approaching, but there is still variance on coverage/timing and I held off on adding to TAFs. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Godon LONG TERM...Godon/JH AVIATION...DJR
Hazardous weather outlook, Jul 18, 4:12 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 412 AM CDT Thu Jul 18 2019 NDZ006-007-014-015-024-190915- Towner-Cavalier-Benson-Ramsey-Eddy- 412 AM CDT Thu Jul 18 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-190915- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- 412 AM CDT Thu Jul 18 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible from 2 pm to 8 pm today. The main hazards will be quarter sized hail and 60 mph wind gusts. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Jul 18, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Thu Jul 18 2019
MNZ006-182045-
Lake Of The Woods MN-
321 PM CDT Thu Jul 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE OF THE WOODS
COUNTY UNTIL 345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angle Inlet moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Penasse around 330 PM CDT.
Oak Island, Garden Island State Recreation Area and Flag Island
around 335 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4937 9513 4935 9507 4936 9501 4937 9499
4937 9495 4933 9486 4932 9481 4929 9482
4914 9478 4915 9515 4938 9515
TIME...MOT...LOC 2021Z 266DEG 32KT 4925 9505
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:15 AM CDT | Special Weather Statement | FGF | Barnes | 45 min |
Nearby
Special Weather Statements in Minnesota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.